Alert archive / North Carolina / Beach Hazards Statements in 2017

Beach Hazards Statement 5, NWS Wakefield, VA

August 15, 2017Currituck County, North Carolina; City of Virginia Beach, Virginia

NWS Wakefield, VA issued this beach hazards statement at Aug 15, 2017, 4:10 AM EDT for Currituck County, North Carolina; City of Virginia Beach, Virginia. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Aug 15, 2017, 4:10 AM EDT (08:10 UTC)
Expired
Aug 15, 2017, 8:00 PM EDT
In force
16 hr
Issued by
NWS Wakefield, VA

Counties Currituck County, NC, City of Virginia Beach, VA

The radar

The Norfolk radar (KAKQ), 104 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 8.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

629 
WHUS41 KAKQ 150810
CFWAKQ

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WAKEFIELD VA
410 AM EDT TUE AUG 15 2017

NCZ102-VAZ098-151615-
/O.NEW.KAKQ.BH.S.0005.170815T0810Z-170816T0000Z/
EASTERN CURRITUCK-VIRGINIA BEACH-
410 AM EDT TUE AUG 15 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A BEACH HAZARDS
STATEMENT...WHICH IS IN EFFECT THROUGH THIS EVENING.

* HAZARDS...HIGH THREAT OF RIP CURRENTS AND DANGEROUS SHORE BREAK. 

* SURF OR RIP CURRENT RISK...BREAKING WAVES OF 3 TO 4 FT WILL RESULT IN ROUGH 
  SURF CONDITIONS AND A HIGH RISK OF RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS...
LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS CREATE LIFE-THREATENING
CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER.

&&

$$

05
2 follow-up statements
227 
WHUS41 KAKQ 151615
CFWAKQ

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WAKEFIELD VA
1215 PM EDT TUE AUG 15 2017


NCZ102-VAZ098-160000-
/O.CON.KAKQ.BH.S.0005.000000T0000Z-170816T0000Z/
EASTERN CURRITUCK-VIRGINIA BEACH-
1215 PM EDT TUE AUG 15 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* HAZARDS...HIGH THREAT OF RIP CURRENTS AND DANGEROUS SHORE BREAK.

* SURF OR RIP CURRENT RISK...BREAKING WAVES OF 3 TO 4 FT WILL RESULT IN ROUGH 
  SURF CONDITIONS AND A HIGH RISK OF RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS...
LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS CREATE LIFE-THREATENING
CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER.

&&

$$

TG
211 
WHUS41 KAKQ 160001
CFWAKQ

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WAKEFIELD VA
801 PM EDT TUE AUG 15 2017


NCZ102-VAZ098-160115-
/O.EXP.KAKQ.BH.S.0005.000000T0000Z-170816T0000Z/
EASTERN CURRITUCK-VIRGINIA BEACH-
801 PM EDT TUE AUG 15 2017

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

THE BEACH HAZARD STATEMENT EXPIRED AT 8 PM EDT THIS EVENING. 

&&

$$

BUTNER

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this beach hazards statement went out at Aug 15, 4:00 AM EDT, 10 minutes earlier.

Area forecast discussion, Aug 15, 4:00 AM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
400 AM EDT Tue Aug 15 2017

.SYNOPSIS...
A stationary frontal boundary will remain near the Virginia
North Carolina border today into Wednesday. The next cold front
affects the area Friday into the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Latest sfc analysis shows a stalled frontal bndry stretched
across NC with Hurricane Gert well off the Carolina coast. A
weak wave of low pressure forms along the front today as a mid-
level shortwave trough approaches from the west. The atm remains
quite moist as well with PWAT at least 2 SD above normal. After
some scattered shras this morning, forcing associated with the
approaching trough will lead to likely PoPs across most of the
area this aftn, with the region also in the right entrance
region of an upr-level jet streak. Moderate to locally heavy
rain is psbl as well, and will include mention of this and
localized flooding in the HWO. High temps today in the low/mid
80s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
For tonight/Wed, chances of rain gradually diminish, though
will maintain chc PoPs far S on Wed as the frontal boundary
lingers not too far S and weak high pressure builds in from the
N. Partly sunny Wed w/ highs upper 80s/around 90F
inland...80-85F near the coast. Just a 20-30% chance for aftn
tstms Thu especially western areas, otherwise partly-mostly
sunny with highs upper 80s/around 90F.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Sfc high pressure will slide farther off the New England coast
Thu night. A cold front will approach fm the west late Fri, then
slowly drops acrs the area Fri night thru Sun. High pressure
will build into and over the region Sun night and Mon. Will have
15-30% Pops over the nrn and wrn counties for Thu night, then
20-40% Pops for Fri thru Sun. Highs will be in the upper 80s to
lower 90s Fri, and mainly in the mid to upper 80s Sat, Sun and
Mon. Lows will be in the lower to mid 70s Thu night, in the
upper 60s to mid 70s Fri night, and in the mid 60s to lower 70s
Sat night and Sun night.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
A stationary front will remain stalled just south of the region,
influencing the pattern through mid-week. Unsettled conditions
will continue through the taf period with scattered
showers/tstms. Ceilings are also expected to continue to
decrease overnight with an onshore flow across the region.
Widespread MVFR to IFR ceilings are expected through the morning
hours. Showers and thunderstorm activity may once again become
more widespread this afternoon as another disturbance
approaches the region.

Outlook: Conditions are expected to improve Wednesday into
Thursday as high pressure builds back into the region. A cold
front approaches the region Friday bringing another chance for
showers and thunderstorms.

&&

.MARINE...
Latest obs/buoy reports reflect S-SW flow across most of the waters
this morning, with light/variable winds across southern-most zones
as quasi-stationary boundary lingers from just north of Currituck
light/Currituck Sound...extending back inland. Model timing has
trended a bit faster, and as such SCA for hazardous seas has been
pushed up to begin this morning/midday, mainly due to increasing
long period (SE) swells from what is now hurricane Gert.

At this time, expect seas to build to 4-6 ft this aftn, with NWPS
indicating the potential for seas to 7 ft north of Parramore Island
tonight and early Wed. Otherwise, as Gert lifts N-NE well offshore
of the Carolina/SE coast, the previously referenced quasi-stationary
boundary will lift north across the area this morning through late
aftn, before Gert eventually moves well out into the Atlc later late
tonight into Wed night, with sfc high pressure building fm the ern
Great Lakes twd New England. The high will slide off the coast late
Thu/Thu night. A cold front will approach fm the west late Fri. Wind
speeds will generally be around 10 kt or less thru Thu.

Given sharp increase in long period swell (10-12 seconds by
afternoon), will go ahead with high rip risk over southern beaches
today...continuing Moderate Rip across the north.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory for hazardous seas from 4 PM this
     afternoon to 7 AM EDT Wednesday for ANZ654-656-658.
     Small Craft Advisory for hazardous seas from 4 PM this
     afternoon to 10 AM EDT Wednesday for ANZ650-652.

&&

SYNOPSIS...MAS
NEAR TERM...MAS
SHORT TERM...LKB/MAS
LONG TERM...TMG
AVIATION...AJB/MAS
MARINE...MAM
Hazardous weather outlook, Aug 15, 3:51 AM EDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
351 AM EDT Tue Aug 15 2017

MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-160800-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
351 AM EDT Tue Aug 15 2017

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and Tonight.

Widespread showers and scattered thunderstorms are expected today.
Locally heavy rainfall may result in minor flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-VAZ098-160800-
Eastern Currituck-Virginia Beach-
351 AM EDT Tue Aug 15 2017

...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   HIGH RIP CURRENT RISK.

In addition, scattered showers and thunderstorms are expected today.
Locally heavy rainfall may result in minor flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-100-160800-
Maryland Beaches-Accomack-Northampton-
351 AM EDT Tue Aug 15 2017

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

In addition, scattered showers and thunderstorms are expected today.
Locally heavy rainfall may result in minor flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 4:04 PM EDTSpecial Weather StatementAKQHertford41 min
Aug 15, 11:28 AM EDTSpecial Weather StatementAKQLouisa47 min
Aug 15, 12:13 PM EDTSpecial Weather StatementAKQChesterfield, Hanover, City of Richmond47 min
Aug 15, 12:23 PM EDTSpecial Weather StatementAKQEssex, King and Queen, Richmond, Westmoreland37 min
Aug 15, 12:50 PM EDTSpecial Weather StatementAKQKing William40 min
Aug 15, 12:54 PM EDTSpecial Weather StatementAKQNorthumberland51 min
Aug 15, 12:58 PM EDTSevere Thunderstorm WarningAKQEssex, Lancaster, Middlesex, Northumberland, Richmond47 min
Aug 15, 1:14 PM EDTSpecial Marine WarningAKQ76 min
Aug 15, 1:20 PM EDTAreal Flood AdvisoryAKQEssex, King and Queen, Lancaster, Middlesex, Northumberland, Richmond3 hr
Aug 15, 1:34 PM EDTSevere Thunderstorm WarningAKQLancaster, Middlesex, Northumberland, Richmond41 min
Aug 15, 1:44 PM EDTSpecial Weather StatementAKQBrunswick46 min
Aug 15, 1:45 PM EDTFlash Flood WarningAKQEssex, Lancaster, Middlesex, Northumberland, Richmond3 hr
Aug 15, 2:18 PM EDTSpecial Weather StatementAKQSussex42 min
Aug 15, 2:19 PM EDTSpecial Weather StatementAKQAccomack41 min
Aug 15, 2:25 PM EDTSpecial Marine WarningAKQ80 min
Aug 15, 2:36 PM EDTSpecial Weather StatementAKQAccomack54 min
Aug 15, 2:47 PM EDTAreal Flood AdvisoryAKQGloucester, Mathews, Middlesex3 hr
Aug 15, 2:56 PM EDTSpecial Weather StatementAKQSouthampton, Sussex49 min
Aug 15, 2:59 PM EDTFlash Flood WarningAKQAccomack3 hr
Aug 15, 3:34 PM EDTSpecial Weather StatementAKQYork, City of Newport News, City of Poquoson56 min
Aug 15, 3:40 PM EDTAreal Flood AdvisoryAKQYork, City of Hampton, City of Newport News, City of Poquoson3 hr
Aug 15, 4:08 PM EDTAreal Flood AdvisoryAKQAccomack, Northampton3 hr
Aug 15, 4:19 PM EDTSpecial Weather StatementAKQChesterfield, Henrico, City of Richmond41 min
Aug 15, 4:27 PM EDTSpecial Weather StatementAKQCity of Hampton63 min
Aug 15, 5:22 PM EDTAreal Flood AdvisoryAKQCity of Virginia Beach113 min
Aug 15, 5:38 PM EDTSpecial Weather StatementAKQCity of Virginia Beach52 min
Aug 15, 6:04 PM EDTSpecial Weather StatementAKQKing William41 min
Aug 15, 6:12 PM EDTSpecial Weather StatementAKQCity of Virginia Beach48 min
Aug 15, 6:35 PM EDTSpecial Weather StatementAKQDinwiddie, Sussex40 min
Aug 15, 7:02 PM EDTSpecial Weather StatementAKQHenrico, New Kent, City of Richmond43 min
Aug 15, 7:30 PM EDTSpecial Weather StatementAKQSurry45 min
Aug 15, 7:40 PM EDTSpecial Weather StatementAKQCharles City50 min

Nearby

Beach Hazards Statements in North Carolina, 2017Beach Hazards Statements in Virginia, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.